Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Have swollen and blocked nose. Taking sudafed and have loss of appetite. How to get cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8471 Questions
I have a very swollen nose/under my eyes area with total blockage from mucus. Sporadic but aggressive sneezing. I am finding it difficult to see fully out of my eyes due to the swelling. These symptoms began Saturday after a party Friday night/early morning. My nose is dripping mucus and I cannot blow anything out or in. I have been taking sudafed for the last two days however since the three days the symptoms began to appear it is getting progressively worse. I have lost my appetite but am eating some fruit and orange juice and water. I am going to make and eat some vegetable soup today. I need to get back to work ASAP.
Posted Thu, 14 Feb 2013 in Ear, Nose and Throat Problems
Answered by Dr. Michelle Gibson James 43 minutes later
Hi, thanks for using healthcare magic

Acute sinusitis is caused by inflammation of the sinuses. It is responsible for the swelling that you are experiencing and the increased mucus production. It is commonly associated with rhinitis which are the symptoms of sneezing and dripping from the nose.
It is treated with oral decongestants (the sudafed that you are currently using), topical decongestants such as normal saline drops or otrivine would both be helpful. The otrivine should be used for 3 to 4 days only because if used for longer they can cause rebound congestion. You can use the normal saline as long as you wish. In addition , add steam inhalation (place some mentol crystals in hot water and breath in the steam with a towel over your head, you can use some oils in place of the mentol -tea tree, XXXXXXX peppermint).
The reason that you feel congested and cannot blow anything out is because the turbinates are swollen and this is added to the mucus to cause congestion.

In addition to the above, you may want to consider using an antihistamine which would decrease mucus production- these may be available over the counter.
A topical steroid nasal spray such as nasonex or rhinocort can also help reduce mucus secretion and your other nasal symptoms.

i hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Have swollen and blocked nose. Taking sudafed and have loss of appetite. How to get cure? 4 hours later
I am worried about the swelling - can I take anything to bring this down or is it literally the mucus build up? I presume putting ice on it will not make any difference? Also, how long should I wait before seeing about an antibiotic prescription - can you get one for me?
Answered by Dr. Michelle Gibson James 2 hours later
Hi, the antihistamine will help with the swelling. If you start experiencing fever for more than 3 to 4 days, or you use the combination of medication mentioned above for at least 4 to 5 days with no improvement, the mucus becomes foul smelling then antibiotics are necessary.
The cold from the ice may actually worsen the symptoms.

Unfortunately, I would not be able to get a prescription for you if you need it, sorry about that.

Feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor